Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 92, NWS El Paso, TX

September 2, 2006Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 2, 2006, 3:18 PM MDT for Doña Ana County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2006, 3:18 PM MDT (21:18 UTC)
Expired
Sep 2, 2006, 6:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 39 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 022119
FFWEPZ
NMC013-030015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
318 PM MDT SAT SEP 2 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DONA ANA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...SUNLAND PARK...LAS
  CRUCES...CHAPARRAL...ANTHONY

* UNTIL 615 PM MDT

* AT 302 PM MDT...FLASH FLOODING WAS REPORTED BY LOCAL LAW           
  ENFORCEMENT IN SEVERAL AREAS ACROSS THE LAS CRUCES                 
  AREA...INCLUDING PORTIONS OF EL CAMINO...ARMSTRONG...AND HIGHWAY   
  70 AT DEL RIO.

AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
MODERATE TO HEAVY RAINFALL WAS OCCURRING IN SEVERAL LOCATIONS SOUTH 
OF HIGHWAY 70 AND INTERSTATE 10...INCLUDING CONTINUING RAINFALL 
ACROSS LAS CRUCES. ALSO...ISOLATED AREAS NORTH OF INTERSTATE 
10...INCLUDING PORTIONS OF INTERSTATE 25 NORTH OF LAS CRUCES TO 
RADIUM SPRINGS.

DEVELOPMENT OF SHOWERS IS EXPECTED TO CONTINUE...WITH EMBEDDED 
THUNDERSTORMS BECOMING LIKELY THIS AFTERNOON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3273 10703 3276 10700 3291 10645 3250 10638
      3201 10639 3201 10663 3198 10666 3197 10663
      3183 10663 3178 10653 3179 10729 3189 10729

$$
PIEPER
1 follow-up statement
000 
WGUS74 KEPZ 030008
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
608 PM MDT SAT SEP 2 2006

NMC013-030016-
DONA ANA NM-
608 PM MDT SAT SEP 2 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR DONA ANA
COUNTY...

MODERATE TO HEAVY RAINFALL HAD MOVED OUT OF THE WARNED AREA. 
ALSO...LOCAL LAW ENFORCEMENT REPORTS NO ONGOING PROBLEMS DUE TO 
EXCESSIVE RAINFALL. AS SUCH...THE FLASH FLOOD WARNING FOR DONA ANA 
COUNTY WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT 615 PM MDT.

DESPITE THE CURRENT  LULL IN ACTIVITY...DEVELOPMENT OF SHOWERS IS 
EXPECTED TO CONTINUE. IN ADDITION...A COLD FRONT PUSHING THROUGH THE 
AREA THIS EVENING WILL PROVIDE A FOCUS FOR HEAVIER SHOWER AND 
THUNDERSTORM ACTIVITY.

THE HEAVY RAINFALL AND SLOW MOVEMENT OF SHOWERS THIS EVENING MAY 
RESULT IN FLOODING OF ROADS AND LOW-LYING AREAS. WATERS MAY BEGIN TO 
RUN IN NORMALLY DRY ARROYOS.

PLEASE STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR THE 
LATEST INFORMATION...AND BE PREPARED TO TAKE ACTION TO SAVE LIFE 
AND PROPERTY SHOULD FLASH FLOOD WARNINGS BE ISSUED THIS AFTERNOON 
THROUGH THE NIGHTTIME HOURS TONIGHT.

LAT...LON 3273 10703 3276 10700 3291 10645 3250 10638
      3201 10639 3201 10663 3198 10666 3197 10663
      3183 10663 3178 10653 3179 10729 3189 10729

$$
PIEPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:13 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 2, 2:13 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
213 PM MDT SAT SEP 2 2006

.SYNOPSIS...

..FLASH FLOOD WATCH FOR THE BORDERLAND THROUGH SUNDAY NIGHT...

ABUNDANT SUB TROPICAL MOISTURE FROM MEXICO IS FORECAST TO FLOW INTO
THE BORDERLAND THROUGH SUNDAY AND POSSIBLY INTO MONDAY MORNING. THIS
MOISTURE WILL OVERRUN A BACK DOOR COLD FRONT WHICH WILL PUSH
SOUTHWARD INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS TONIGHT...AND
SERVE AS A FOCUS TO ENHANCE  SHOWERS AND EMBEDDED THUNDERSTORMS. MOST
AREAS ALREADY HAVE SATURATED GROUND CONDITIONS...AND WITH THE
POSSIBILITY OF CONSIDERABLE TRAINING OF SLOW MOVING STORMS...A
MODERATE TO HIGH POTENTIAL EXISTS FOR ADDITIONAL FLOODING TONIGHT
AND SUNDAY. ACTIVITY SHOULD DECREASE TO A MORE ISOLATED TO WIDELY
SCATTERED STATE LATER MONDAY INTO WEDNESDAY...HOWEVER AN UPPER
LEVEL DISTURBANCE MAY ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS BY NEXT THURSDAY AND FRIDAY.

&&

.DISCUSSION...
LOOKS LIKE A CLASSIC OVERRUNNING SCENARIO IS SETTING UP WITH THE
ARRIVAL OF A MODERATE TO STRONG BACK DOOR COLD FRONT THIS EVENING.
MESOSCALE SURFACE ANALYSIS SHOWS AS OF 19Z A FRONTAL BOUNDARY FROM
ABOUT HOBBS TO ROSWELL TO TRUTH OR C PUSHING SOUTHWESTWARD AND INTO
OUR AREA AROUND EARLY EVENING. GENERALLY ALL MODELS AGREE THE FRONT
WILL STALL ACROSS
THE SOUTHERN MOST PORTION OF THE CWA PROVIDING AN EXCELLENT FOCAL POINT
TO ENHANCE THE ABUNDANT SUB TROPICAL MOISTURE NOW OVER NORTHERN
MEXICO. A CONSIDERABLE PORTION OF THIS MOISTURE IN FACT IS FROM
HURRICANE JOHN AND IT SHOULD CONTINUE TO TRACK NORTHWESTWARD UP THE
BAJA BUT IS CONSIDERABLE MOISTURE FIELD WILL CONTINUE TO IMPACT US
AT LEAST INDIRECTLY PROVIDING OVERRUNNING OVER THE FRONT. FOR A LEAST
24 HOURS THE EASTERLIES BEHIND THE FRONT WILL EXTEND FROM THE
SURFACE TO AROUND 500 MB. SATELLITE IMAGERY AS OF 19Z SHOWS AT
LEAST 5 TO 6 BANDS OF VORTICITY  EXTENDING FROM JOHN (AT THE
SOUTHERN TIP OF BAJA) NORTHEASTWARD TO THE U.S.BORDER. OUR
ATMOSPHERE THIS MORNING HAD 1.3 INCHES OF PRECIPITABLE WATER ALONG
WITH 700 JOULES/KG OF CAPE AND THE GFS (MORE AGGRESSIVE OF THE
FORECAST MODELS) INCREASES OUR WATER TO 1.5-1.6 INCHES TONIGHT.
THIS WILL BE AT LEAST THE THIRD TIME NOW SINCE AUG 1 WE HAVE SEEN
SOUNDINGS SATURATED FROM THE SURFACE TO THE TROPOPAUSE. IT APPEARS NOW
THAT THE WINDOW OF POTENTIAL VERY HEAVY RAIN AND FLOODING WILL EXIST
FROM 6 PM SATURDAY TO AT LEAST 6 PM SUNDAY. THE CONSENSUS OF OPINION
IS THAT WE WILL A LARGE AREA OF STRATIFORM RAIN WITH EMBEDDED
CONVECTIVE ELEMENTS LINGER OVER THE BORDERLAND POSSIBLY INTO MONDAY
MORNING. AREAS SOUTH OF I-10 FROM THE ARIZ BORDER TO LAS CRUCES THEN
NORTHEASTWARD TO AROUND RUIDOSO (INCLUDING HUDSPETH COUNTY TX) MAY
SEE THE BRUNT OF ACTIVITY. IT SHOULD BE NOTED THAT SO FAR THE STORMS
ON RADAR ARE SHOWING SLOW MOVEMENT AND THE POTENTIAL FOR TRAINING IS
QUITE HOW.  EVEN WITH LIGHT TO MODERATE RAINFALL ESPECIALLY OVER
EXTENDED PERIODS OF TIMES...CONSIDERABLE FLOODING IS LIKELY. EVEN
SOME OF THE CONSERVATIVE QPF (QUANTITATIVE PRECIPITATION FORECAST)
FORECAST MODELS ARE GIVING THE EL PASO AREA AROUND 2 INCHES OF RAIN
THROUGH MONDAY MORNING THUS ANYWHERE FROM 1- 3 INCHES AND EVEN MORE
IS NOT OUT OF THE QUESTION.

FORECAST MODELS (ESPECIALLY THE NAM) MOVE THE PRECIPITATION
SOUTHWARD OUT OF THE AREA STARTING MONDAY AFTERNOON WITH A BREAK IN
THE ACTIVITY (LOWERING THE COVERAGE TO THE ISOLATED TO WIDELY
SCATTERED RANGE) TUESDAY AND WEDNESDAY.  HOWEVER A FAIRLY STRONG
UPPER LEVEL TROUGH IS FORECAST TO MOVE THROUGH THE CENTRAL AND
SOUTHERN ROCKIES THURSDAY AND FRIDAY INCREASING THE SHOWER THREAT
BACK TO SCATTERED AS IT BRINGS SOME OF THE REMNANTS OF JOHN EASTWARD.

IN THE LONGER TERM...THE GFS MODEL SUGGESTS THAT BY THE WEEK OF
SEPTEMBER 10...THE WESTERLIES ALOFT BECOME MORE ACTIVE ESPECIALLY
OVER THE CENTRAL ROCKIES WITH WITH A SERIES OF UPPER TROUGHS MOVING
EASTWARD INDUCING MORE WESTERLY FLOW ALOFT ACROSS NEW MEXICO PERHAPS
SUGGESTING THE END OF THE MONSOON SEASON. WE SHALL SEE.

&&

.AVIATION...
EXPECT MAINLY VFR TO MVFR CONDITIONS THROUGH SUNDAY WITH AREAS OF
MVFR/IFR FOR CIGS/VSBY IN HEAVY SHOWERS AND THUNDERSTORMS AND PATCHY
FOG TONIGHT. MOUNTAIN TOPS AND MOUNTAINS MAY BE FREQUENTLY
OBSCURED. SEE LATEST TAFS AND TWEBS FOR UPDATED INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 64  72  62  79  63 /  80  70  50  30  30
SIERRA BLANCA TX        54  69  51  77  56 /  80  70  50  30  20
LAS CRUCES              64  73  62  80  62 /  80  60  50  30  30
ALAMOGORDO              62  76  59  78  60 /  80  70  50  30  20
CLOUDCROFT              45  55  44  59  42 /  80  70  50  40  30
TRUTH OR CONSEQUENCES   63  73  59  80  60 /  80  60  50  30  30
SILVER CITY             60  68  59  72  58 /  70  50  50  30  30
DEMING                  61  75  59  81  58 /  80  50  50  40  30
LORDSBURG               60  80  57  81  57 /  70  50  50  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

20 / NOVLAN
Hazardous weather outlook, Sep 2, 11:00 AM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT SAT SEP 2 2006

NMZ022>025-030>032-TXZ055-056-031800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
TONIGHT AS A FAIRLY STRONG BACKDOOR COLD FRONT MOVES INTO OUR AREA
FROM THE NORTHEAST. WITH ABUNDANT SUBTROPICAL MOISTURE(IN PART FROM
FORMER HURRICANE JOHN) OVERRUNNING THE FRONT FROM THE
SOUTHWEST...SOME STORMS MAY PRODUCE HEAVY RAIN WITH A HIGH POTENTIAL
FOR FLOODING ALONG DRAINAGES...ARROYOS AND LOW LYING AREAS AND
ROADS. FROM 1 TO 3 INCHES OF RAIN IS POSSIBLE AND THIS ADDED TO AN
ALREADY VERY SATURATED GROUND FROM FRIDAY NIGHTS STORM...COULD
GREATLY AGGRAVATE THE FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE COLD FRONT WILL REMAIN STATIONARY IN THE SOUTHERN NEW MEXICO
REGION AT LEAST THROUGH MONDAY WITH CONTAINED OVERRUNNING OF MOIST
SUBTROPICAL AIR FROM MEXICO. THUS...THIS COMBINATION WILL PRODUCE
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS AGAIN SUNDAY AND MONDAY.
THERE IS A POTENTIAL FOR HEAVY RAINFALL OF ONE TO THREE INCHES OVER
A WIDE AREA OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS. THUS
EXTENSIVE FLOODING IS FAIRLY LIKELY AND ALL INTERESTS ARE URGED TO
TAKE TAKE PRECAUTIONARY MEASURES AND BE READY TO TAKE NECESSARY
ACTION WHEN CONDITIONS WARRANT AND OR WARNINGS ARE ISSUED. AREAS
FLOODED BY PREVIOUS HEAVY RAIN EVENTS MAY BE MORE SUSCEPTIBLE TO
FLOODING DURING THIS POTENTIAL HEAVY RAIN EVENT. ACTIVITY WILL
DECREASING TO A MORE ISOLATED TO WIDELY SCATTERED LEVEL TUESDAY AND
WEDNESDAY BUT WITH ANOTHER DISTURBANCE FORECAST IN THE AREA THURSDAY
AND FRIDAY...ACTIVITY MAY INCREASE TO THE SCATTERED LEVEL AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ON ALERT AND CONTACT THE LOCAL WEATHER OFFICE
IF SEVERE WEATHER OR ANY TYPE OF FLOODING CONDITIONS OCCUR AT THEIR
LOCATION.

20 NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:21 PM MDTSevere Thunderstorm WarningEPZHidalgo24 min
Sep 1, 6:48 PM MDTSevere Thunderstorm WarningEPZLuna42 min
Sep 1, 7:04 PM MDTFlash Flood WarningEPZDoña Ana116 min
Sep 1, 8:20 PM MDTFlash Flood WarningEPZDoña Ana115 min
Sep 2, 3:57 AM MDTFlash Flood WatchEPZ3 days

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.